We describe a female patient with stable Parkinson's disease who has shown a marked worsening of her motor functions following therapy of menopause related symptoms with veralipride, as well as the improvement of her symptoms back to baseline after discontinuation of the drug. We emphasize the anti-dopaminergic effect of veralipride.
Parkinson's disease; menopause; veralipride
Relatamos o caso de uma paciente com doença de Parkinson idiopática em tratamento com levodopa, com boa evolução clínica, sem flutuações e discinesias, que apresentou piora acentuada do quadro clínico após utilização de veraliprida para tratamento de sintomas psicofuncionais da menopausa. Com a retirada da veraliprida ocorreu melhora do quadro clínico aos níveis prévios à introdução do fármaco. A ação antidopaminérgica da veraliprida é enfatizada.
doença de Parkinson; menopausa; veraliprida
WORSENING OF PARKINSONISM AFTER THE USE OF VERALIPRIDE FOR TREATMENT OF MENOPAUSE
Helio A. G. Teive1 1 Professor Assistente de Neurologia da Universidade Federal do Paraná (UFPR); 2Médico Residente de Neurologia do Hospital de Clínicas da UFPR. , Daniel S. Sa2 1 Professor Assistente de Neurologia da Universidade Federal do Paraná (UFPR); 2Médico Residente de Neurologia do Hospital de Clínicas da UFPR.
ABSTRACT - We describe a female patient with stable Parkinson's disease who has shown a marked worsening of her motor functions following therapy of menopause related symptoms with veralipride, as well as the improvement of her symptoms back to baseline after discontinuation of the drug. We emphasize the anti-dopaminergic effect of veralipride.
KEY WORDS: Parkinson's disease, menopause, veralipride.
Piora de parkinsonismo após uso de veraliprida para tratamento da menopausa: relato de caso
RESUMO - Relatamos o caso de uma paciente com doença de Parkinson idiopática em tratamento com levodopa, com boa evolução clínica, sem flutuações e discinesias, que apresentou piora acentuada do quadro clínico após utilização de veraliprida para tratamento de sintomas psicofuncionais da menopausa. Com a retirada da veraliprida ocorreu melhora do quadro clínico aos níveis prévios à introdução do fármaco. A ação antidopaminérgica da veraliprida é enfatizada.
PALAVRAS-CHAVE: doença de Parkinson, menopausa, veraliprida.
Secondary parkinsonism has been presenting a marked increase in its incidence, mainly as a consequence of increasing development and use of drugs with dopaminergic-blocking properties. In some countries, like Brazil, this group now represents the second leading cause of parkinsonian syndromes (PS)1.
The antidopaminergic drugs most often related to PS are the calcium channel blockers, the neuroleptics and the anti-emetic drugs1-4. These drugs are also reported to worsen motor symptoms when used in persons with stable idiopathic Parkinson's disease (IPD)1-4.
We report a patient with stable IPD who developed a marked worsening of her motor function shortly after initiation of therapy with veralipride, as well as the improvement of her motor symptoms back to baseline after discontinuation of the aforementioned therapy.
A 59-year old female patient had a slowly progressive levodopa responsive PS that had initiated three years earlier. Her right side was predominantly affected with rigidity, bradykinesia and rest tremor, in keeping with the diagnosis of IPD. Due to worsening climateric symptoms, she was started by her gynecologist on veralipride. She noticed a marked increase of her motor symptoms, and was examined by her neurologist. There was an obvious deterioration of her motor function, and her "on" period rating in the motor scale of the Unified Parkinson's Disease Rating Scale increased from 13 to 23.
Veralipride was then withdrawn, and after 30 days her motor function returned back to baseline without any other concomitant increase in her levodopa dosage.
The PS is characterized by the combination of at least two of the following signs: tremor, rigidity, bradykinesia and postural instability. Its most common cause is IPD1-5.
In a large number of series, secondary parkinsonism represents the second most common cause1-4. In Brazil, the studies of Cardoso et al.1 and Herdoiza (personal communication) have found that the second leading cause of the syndrome was drug-induced parkinsonism (predominantly due to calcium-channel blockers). Similar results were reported by Errea-Abad et al and Kuzuhara2,3. Commonly recognized drugs are the neuroleptics, the dopamine depletors and the anti-emetics1-5. These drugs should generally be avoided in parkinsonian patients due to their anti-dopaminergic effects.
Other small series or case reports have suggested an increasing number of drugs as responsible for the development of PS or a worsening of the motor function in an already parkinsonian patient. Included in this category are frequently used drugs such as methyldopa, verapamil, captopril, lithium, amiodarone, cimetidine, valproic acid, phenytoin and meperidine, among others1-5.
Veralipride (N-[(1-allil-2-pirroli dinil)metil]-5-sulfamoil-o-veratramida) is a substituted benzamide with an antidopaminergic action similar to neuroleptics, with a consequent elevation of prolactine levels6-8. The luteinizing and follicle-stimulating hormones have their serum levels reduced by veralipride, as a consequence of hyperprolactinaemia6. The central nervous system effects of veralipride, specially on the hypothalamus, are described as secondary to hyperprolactinaemia, either as a feedback in tuberoinfundibular dopamine neurons or secondary to an opioid agonistic effect6,9.
The recent increase in the use of veralipride is due to its generally well tolerated effect on menopause-related symptoms, as an alternative to hormonal therapy7-11.
There is a small number of reports of a variety of veralipride-induced movement disorders in the medical literature, such as respiratory dyskinesias, tardive dystonia, parkinsonism and acute dyskinesias12-17.
The parkinsonian syndrome was described as a case report by Milandre et al. in 1991 and Franghignoni and Tesio in 199515,16. Masmoudi et al, in 1995, also reported on a parkinsonian syndrome, adding four other veralipride-induced dyskinesias17. Surprisingly, despite the paucity of reports, Llau et al. found in a pharmaco-vigilance center that among the drug-induced parkinsonian syndromes, 6% were related to veralipride4. Symptoms are reported to start either early or late after initiation of therapy, and the discontinuation of therapy usually resolves the syndrome4,12-17.
In the present report, we briefly describe a patient with an established diagnosis of IPD that had a marked worsening of her motor function induced by therapy with veralipride, as well as the improvement back to baseline after discontinuation.
We emphasize in this report the possibility of not only the development of a de novo parkinsonian syndrome, but the worsening of a previously stable IPD upon initiation of this commonly used drug.
Received 27 January 2000, received in final form 21 August 2000. Accepted 5 September 2000.
Dr. Hélio A .G. Teive - Avenida Batel 1230 / 108 - 80420-090 Curitiba PR - Brasil. Fax 41 244 5060. E-mail: firstname.lastname@example.org
- 1. Cardoso F, Camargos ST, Silva GA Jr. Etiology of parkinsonism in a Brazilian movement disorders clinic. Arq Neuropsiquiatr 1998;56:171-175.
- 2. Errea-Abad JM, Ara-Callizo JR, Aibar-Remon C. Drug-induced parkinsonism. clinical aspects compared with Parkinson's disease. Rev Neurol 1998; 27:35-39.
- 3. Kuzuhara S. Drug-induced parkinsonism. Nippon Rinsho 1997;55: 112-117.
- 4. Llau ME, Nguyen L, Senard JM, Rascol O, Montastruc JL. Drug-induced parkinsonian syndromes: a 10-year experience at a regional center of pharmaco-vigilance. Rev Neurol 1994;50:757-762.
- 5. deRijk MC, Tzourio C, Breteler MMB, et al. Prevalence of parkinsonism and Parkinson's disease in Europe : the EUROPARKINSON Collaborative Study. J Neurol Neurosurg Psychiatry 1997;62:10-15.
- 6. Zichella L, Falaschi P, Fioretti P, et al. Effects of different dopamine agonists and antagonists on post-menopausal hot flushes. Maturitas 1986;8:229-237.
- 7. David A, Don R, Tajchner G, Weissglas L. Veralipride: alternative antidopaminergic treatment for menopausal symptoms. Am J Obstet Gynecol 1988;158:1107-1115.
- 8. Delanian L. Clinical study of the action of a new molecule, veralipride on menopausal pscyhofunctional disorders. Sem Hop 1980;56:1468-1470.
- 9. Uzan S, Salat-Baroux J. The menopause vasomotor flushing: physiopathology and treatment. Rev Fr Gynecol Obstet 1986;81:407-412.
- 10. Marzolf G, Eberst B, Aerts A, Lecornu C, Mark J, Gandar R. Treatment of menopausal hot flushes with a nonhormonal medication, veralipride. Sem Hop 1982;58:2382-2384.
- 11. Wesel S, Bosuma WB. The alternative to hormonal treatment of menopausal vasomotor flushes: veralipride. Sem Hop 1983;59:596-599.
- 12. Marta-Moreno E, Gracia-Naya M, Marzo-Sola ME. Respiratory dyskinesia induced by veralipride. Rev Neurol 1997;25:245-247.
- 13. Gabellini AS, Pezzoli A, DeMassis P, Sacquegna T. Veralipride-induced tardive dystonia in a patient with bipolar psychosis. Ital J Neurol Sci 1992;13:621-623.
- 14. Destee A, Warot P. Dyskinesia induced by veralipride (letter). Presse Med 1983;12:1018.
- 15. Milandre L, Ali Cherif A, Khalil R. Parkinsonian syndrome during a treatment with veralipride. Rev Med Interne 1991;12:157-158.
- 16. Franchignoni FP, Tesio L. Parkinson syndrome induced by veralipride. Minerva Ginecol 1995;47:277-279.
- 17. Masmoudi K, Decocq G, Chetaille E, Rosa A, Mizon JP, Andrejak M. Extrapyramidal disorders induced by veralipride (Agreal): apropros of 5 cases. Therapie 1995;50:451-454.
Publication in this collection
06 Apr 2001
Date of issue
21 Aug 2000
27 Jan 2000
05 Sept 2000